theophylline

Hi guys,

Apologies if there is already a topic on this but i can't seem to get the search facility to work so can't find it, so thought would ask again!

Have just been started on theophylline. Am a bit unsure what to expect, and whether I will get any side effects or anything. My cons said I could get tummy ache or fast heart rate, but is there anything I can do to help this (apart from keep fingers crossed i don't get any side effects of course!), and anything I should really avoid? Also why do I need to have blood tests - am confused!

Would have asked there but I was so pleased they said i was ok to fly that I didn't want to stay any longer in case they changed their minds!

Thanks in advance!

Cal x

6 Replies

oldestnewest
  • hi cal,

    im so pleased they said you can fly,

    when do you get your wings? lol

    i have had a bad tummy and funny heart beat with it,

    was told to cut down on caffeine as it can make side affects worse!!

    but have slept better most nights more and have felt less SOB most day with taking theophylline,

    not feeling fantastic at the moment but would say it has helped a lot ,

    hope you get on ok with it

    big hugs

    love

    mel xxxxxxxxxxxxxxxxxxxxxxx

  • Cal, the trouble with theophyllines is that they are not very predictable, the transit through the gut and the way your liver work vary from person to person and therefore the way you absorb and deal with the drug varies. However, most people fall into the ""average"" pattern which is what dosages are based on. You should however be aware that it is possible although rare to become toxic ie have too much of the stuff without overdosing. I have never been toxic but I am told you know about it if you are, you get a banging headache, feel sick very sick and generally rotten and at the every extreme end and this is very very rare especially on tablets you can fit. I am told being toxic (and that is how the medics describe it) it is like a bad hangover (now I do know what they feel like). If you get a bad hangover without a reason (ie you did not have too much Gin and tonic the night before) then don't take your next dose and contact your GP. They can arrange a blood test that checks your theo level.

    I mentioned you can get toxic but it is also a drug that has be at a certain level before it really works, roughly speaking if your level is between 5-10 will work as an anti-inflamitory and between 10-20 as bronchodilator and over 20 and you are getting into the toxic range.

    The blood tests will measure your theophylline level and it is worth having done from time to time as things can alter with the way you absorb it through the gut or your liver processes it. So the blood test will look at if you are getting enough of the drug to bring it into a thereputic range as well as checking your levels are not drifting up towards the 20 mark. Your Dr may tweek your dose according to the blood result.

    If your levels are right it is a highly effective drug and can literally revolutionise your life. The problem is some people just can't get to the right levels.

    One other quick thing and you don't have to answer this but you must be aware of it and you must tell your Dr is that theophyllines are heavily affected by smoking it can reduce the levels in your system by 50%. So if you smoke let your Dr know and if you give up inform them too as they may need to reduce your dose as a consiquence.

    Bex

    ps Every hospital I know uses system that gives levels between 1 and 20 odd (maybe more but I suspect you would be feel pretty rotten if you got to 29 and I don't know anyone who has got up that high) however some use a different scale and think the levels are measured in 100's. I don't know the thereputic range for that scale maybe a helpful Dr will come along and tell you. I just that there is a different system out there so if you get told your level is 320 or something you won't freak out.

  • Errm... what Bex said.

    Hope it helps you, Cal, and enjoy your holiday!

    Em H

    <shuffles off feeling totally redundant>

    (just kidding)

  • thanks so much Bex - and Em H too!! Really helpful - and am feeling more reassured - bring on the holiday!!!

  • Bumped up

    I am sure there is another one further down but I need to get ready for football and I think this pretty much covers it!

    Bex

  • *bumped* for Plumie

You may also like...